Iowa, 2018

Flooding and Heavy Rain in Iowa, June 7 to 11, 2018

June 7 to 11, 2018 · NWS ARX · 11 events in 5 counties and zones

A couple rounds of showers and thunderstorms moved slowly across portions of northeast Iowa during the morning hours of June 8th. Rainfall amounts of 1 to 4 inches were common across Mitchell and Floyd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of showers and thunderstorms moved slowly across portions of northeast Iowa during the morning hours of June 8th. Rainfall amounts of 1 to 4 inches were common across Mitchell and Floyd Counties. This heavy rain produced some flooding that closed several roads across the southern portion of Mitchell County into northern Floyd County. The State of Iowa Governor issued a disaster proclamation for Allamakee, Chickasaw, Floyd, Howard and Winneshiek Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 10:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 7, 10:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Thu Jun 7 2018

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jun 7 2018

Primary forecast concerns through Friday center on precip chances.
Visible satellite indicated quite a bit of high convective debris
cloud cover across the area this afternoon along with some diurnal
cu development. However, high pressure to the north continues to
exerts its influence over the area with relatively dry easterly
flow, keeping the area mainly precip free this afternoon. Weak
radar returns across southern Minnesota into northern Iowa could
yield a few sprinkles, but otherwise quiet weather should continue
into the evening.

For tonight, will be watching a convectively-enhanced upper
shortwave trough slowly moving east out of the central plains. While
model guidance has struggled in this pattern, with mesoscale
details heavily influencing precip placement given the weak
background synoptic forcing, it appears that the wave coming out
of the plains will focus precip chances over the area later
tonight into Friday. Did slow down precip chances through the
evening given consensus among the high res models. At this time,
the highest chances look to be across southern parts of the area
where low-level moisture transport and deep layer moisture look
to be maximized ahead of the wave. Not expecting much in the way
of instability, but could see MUCAPEs up to 1000 J/kg into
northeast IA and southwest WI to support thunder. Behind the
wave, precip chances are expected to decrease during the morning.
Trended precip chances downward through the day on Friday as
confidence decreases. Convective evolution tonight and early
Friday will dictate subsequent evolution later tomorrow. Cloud
cover could keep highs down in the 70s on Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Jun 7 2018

Not much change in the overall pattern is expected through the
weekend. While upper ridging will build across the Upper Midwest,
weak shortwave troughs are expected to drop through the ridge.
The area will remain on the edge of the deeper moisture with
easterly flow around the dry surface high over eastern Canada. As
a result, the CAPE axis should remain generally south and west of
the area. Did maintain some lower end pops at times given the
potential for low predictability upper shortwaves to impact the
area. Temps will be near seasonal norms in the 70s to low 80s.

An upper trough migrating along the international border from the
northern Rockies into the northern plains early next week will drag
a cold front through the area Monday afternoon or Monday night with
a chance for showers and storms. High pressure will spread across
the region behind the front with drier weather for mid-week and
seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Jun 7 2018

Cluster of showers and storms tied to a shortwave and weak
instability/moisture transport - although the pcpn continues to exit
the better CAPE pool to the south/west. The showers/isold storms
should continue to make slow progress east overnight, although meso
models suggest drier sfc/near sfc westward flow will slow eastward
progress into western wi, along with dissipating it.

More bits of upper level energy are slated to spin across the region
later Friday into Sat. Not a lot of consensus between the various
models and when/where/impacts...keeping forecast confidence low on
when/if to add more pcpn to the forecast. Will leave "dry" for now,
monitor and refine as conditions/confidence warrants.

Cigs: generally looking at vfr even with shra/ts - although some of
the stronger storms have dipped cigs into MVFR territory. Will hold
with predominantly VFR for now.

WX/vsby: periods of shra for KRST, and likely for KLSE, into mid
Friday morning. Could still see some thunder chances despite
instability holding south. Better chance for KRST. With confidence
low in how shra/ts will play out then later in the day, with keep
TAFs dry and adjust as needed.

Winds: holding from the east into Friday night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Jun 7, 10:28 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1128 AM CDT Thu Jun 7 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1128 AM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight mainly southwest
of Interstate 94. Lightning will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Occasional thunderstorm chances continue through the weekend into
next week. The threat for any severe weather looks low at this
time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Shea

In the hours before

Special weather statement, Jun 7, 8:17 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
917 PM CDT Thu Jun 7 2018

IAZ008-MNZ086-094-080400-
Mitchell-Dodge-Mower-
Including the cities of Osage, Dodge Center, and Austin
917 PM CDT Thu Jun 7 2018

...Storms Moving In...

A cluster of showers and thunderstorms will push into parts of
southeast Minnesota and northeast Iowa through 11 pm. Lightning
and heavy downpours can be expected with the storms. Hail up to
1/2 inch is also possible.

A few cities that will be impacted include Austin, Lansing and
Lyle in Minnesota and Otranto, Toeterville, and Carpenter in Iowa.

Seek shelter inside when storms approach.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Mitchell

When
June 7, 10:00 PM CST to June 8, 10:30 AM CST
Where
Mitchell County, 0.5 mi E of Osage
Reported by
Emergency Manager
Coordinates
43.280, -92.810

Four inches of rain fell in Osage.

Heavy Rain, Floyd

When
June 7, 10:30 PM CST to June 8, 5:21 AM CST
Where
Floyd County, 3.42 mi NW of Roseville
Reported by
Public
Coordinates
43.060, -92.870

East of Rockford, 3.3 inches of rain fell.

Flood, Floyd

When
June 8, 8:00 AM CST to 10:30 AM CST
Where
Floyd County, 0.86 mi SW of Waller to 1.78 mi NE of Charles City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.072, -92.664

Runoff from heavy rains caused street flooding to occur in Charles City. Parts of Main Street and other nearby streets were flooded for a while in the morning.

Flood, Floyd

When
June 8, 8:44 AM CST to 7:00 PM CST
Where
Floyd County, 3.26 mi NW of Floyd Hanry Arpt to 2.97 mi NW of Floyd Hanry Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.210, -92.750

Runoff from heavy rains pushed Slough Creek out of its banks. Ocean Avenue north of Floyd had to be closed because of the flooding.

Flood, Mitchell

When
June 8, 11:33 AM CST to 4:00 PM CST
Where
Mitchell County, 2.28 mi SW of Osage to 1.94 mi N of Meroa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.258, -92.853

Runoff from heavy rain pushed some small creeks out of their banks across southern Mitchell County with the flood waters going over some roads.

Flood, Floyd

When
June 8, 11:38 AM CST to 7:00 PM CST
Where
Floyd County, 2.63 mi SW of Floyd to 2.59 mi SW of Floyd
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.109, -92.813

Runoff from heavy rains pushed a small creek out of its banks southwest of Floyd. Lancer Avenue had to be closed between 170th and 180th Streets because of the flooding.

Flood, Floyd

When
June 8, 9:15 PM CST to June 10, 11:50 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river exceeded the flood stage twice. The first crest was about a quarter of a foot above the flood stage at 12.24 feet on the 8th. The second crest was a half foot above the flood stage at 12.55 feet on the 10th.

Flood, Winneshiek

When
June 9, 11:40 PM CST to June 10, 4:35 AM CST
Where
Winneshiek County, 0.89 mi E of Bluffton to 0.62 mi E of Bluffton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.398, -91.912

Runoff from heavy rain pushed the Upper Iowa River out of its banks in Bluffton. The river crested just over the flood stage at 14.11 feet on the 10th.

Flood, Allamakee

When
June 10, 5:25 AM CST to June 11, 11:05 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested three and a half feet above the flood stage at 17.46 feet on the 11th.

Flood, Clayton

When
June 10, 5:25 AM CST to June 11, 6:20 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested a foot and a half above the flood stage at 13.44 feet on the 10th.

Flood, Clayton

When
June 10, 10:55 AM CST to June 11, 2:10 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested less than a foot above the flood stage at 17.8 feet on the 10th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758258, 758259, 765766, 758263, 758268, 758270, 765468, 765469, 765470, 765472, 765474.